MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW DIA 7.5 X 90 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW DIA 7.5 X 90 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 482317590
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Discomfort (2330); Injury (2348)
Date of Event 10/10/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a female patient presented in post op clinic with pain/discomfort.The patient had bilateral non-union across the sacroiliac joint which was confirmed during x-ray.It was reported that the screw had broken at the proximal end of the shaft just above the head.The patient underwent surgery to remove the head and proximal end leaving behind shaft of the screw.
 
Additional Manufacturer Narrative
Method: visual inspection, material analysis, complaint history review, nc/capa history review, labelling review, risk assessment result: the customer reported event was confirmed via visual inspection.The screw shank was fractured as reported.Manufacturing records were reviewed for the corresponding lot and no relevant issues were identified.Material analysis of the returned screw found that the screw fractured in fatigue due to reverse bending.The elemental constituents were as specified on the print.No material or manufacturing defects were found.The device ifu states "delayed union or nonunion: internal fixation appliances are load sharing devices which are used to obtain alignment until normal healing occurs.In the event that healing is delayed, does not occur, or failure to immobilize the delayed/ nonunion results, the implant will be subject to excessive and repeated stresses which can eventually cause loosening, bending or fatigue fracture." conclusion: the root cause is determined to be fatigue fracture due to non -union.The lack of fusion over 2-3 years subjected the screw to excessive and repeated stresses which caused a fatigue fracture in reverse bending.
 
Event or Problem Description

Brand Name
XIA 3 TITANIUM POLYAXIAL SCREW DIA 7.5 X 90 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7970662
Report Number0009617544-2018-00239
Device Sequence Number13503259
Product Code NKB
UDI-Device Identifier04546540562418
UDI-Public04546540562418
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K170496
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/31/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number482317590
Device Lot NumberB17106
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/27/2018
Initial Date Received by Manufacturer 10/10/2018
Supplement Date Received by Manufacturer01/22/2019
Initial Report FDA Received Date10/16/2018
Supplement Report FDA Received Date01/31/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age38 YR